Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 91, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 20, 2006, 11:28 PM EDT for Robeson County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2006, 11:28 PM EDT (03:28 UTC)
- Expired
- May 21, 2006, 12:15 AM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 107 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:34 PM EDT | HAIL 0.75 | Pembroke, NC | HAIL REPORTED AT THE INTERSECTION OF HWY 710 AND 74. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 210329
SVRILM
NCC155-210415-
/O.NEW.KILM.SV.W.0091.060521T0328Z-060521T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1128 PM EDT SAT MAY 20 2006
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 1215 AM EDT
* AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALMA...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PEMBROKE AROUND 1135 PM...
BUIE AROUND 1140 PM...
BARKER TEN MILE AROUND 1150 PM...
ST. PAULS AROUND 1155 PM...
HOWELLSVILLE AROUND MIDNIGHT...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3477 7940 3452 7932 3458 7887 3483 7892
3489 7900 3481 7917
$$
REK2 follow-up statements
000
WWUS52 KILM 210356
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1156 PM EDT SAT MAY 20 2006
NCC155-210415-
/O.CON.KILM.SV.W.0091.000000T0000Z-060521T0415Z/
ROBESON NC-
1156 PM EDT SAT MAY 20 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM EDT FOR
ROBESON COUNTY...
AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BARKER TEN MILE...OR OVER LUMBERTON...MOVING EAST AT 35
MPH.
LAT...LON 3477 7940 3452 7932 3458 7887 3483 7892
3489 7900 3481 7917
$$
REK000
WWUS52 KILM 210413
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1212 AM EDT SUN MAY 21 2006
NCC155-210422-
/O.EXP.KILM.SV.W.0091.000000T0000Z-060521T0415Z/
ROBESON NC-
1212 AM EDT SUN MAY 21 2006
...THE SEVERE THUNDERSTORM WARNING FOR ROBESON COUNTY WILL EXPIRE AT
1215 AM EDT...
AT 1208 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED EAST OUT OF ROBESON COUNTY. THEREFORE...THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3477 7940 3452 7932 3458 7887 3483 7892
3489 7900 3481 7917
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:29 PM EDT, 7 hours 59 minutes earlier.
Area forecast discussion, May 20, 3:29 PM EDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 329 PM EDT SAT MAY 20 2006 .SHORT TERM /TONIGHT AND SUNDAY/... FRONTAL BOUNDARY TO OUR NW TO DROP INTO THEN AREA TONIGHT AND LINGER INTO SUNDAY AS IMPULSES IN NW FLOW ALOFT AFFECT THE REGION. EXPECT TO SEE THUNDERSTORMS TO THE NW MOVE INTO THE AREA DURING THE LATE AFTERNOON AND EVENING. MORE SHOWERS AND STORMS ARE POSSIBLE ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... A MORE SIGNIFICANT FRONT WILL APPROACH FROM THE NW SUNDAY NIGHT AND MOVE SLOWLY THROUGH THE AREA MONDAY AND MONDAY NIGHT. COULD SEE WIDELY SCATTERED TO SCATTERED SHOWERS AND STORMS SUNDAY NIGHT THROUGH MONDAY EVENING BEFORE THE FRONT GOES THROUGH. DRY WEATHER IS EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT. THURSDAY THROUGH SATURDAY...THE OLD FRONT IS EXPECTED TO OSCILLATE ACROSS THE AREA...YIELDING A CHANCE OF SHOWERS AND STORMS THROUGH THE PERIOD. && .AVIATION... ILL DEFINED W TO E FRONTAL BOUNDARY PAIRED WITH A DEVELOPING PIEDMONT TROUGH WILL BRING A GENERAL SW SYNOPTIC FLOW WITH A COASTAL BACKING ON ACCOUNT OF SEA BREEZE. THIS SETUP ALSO SOMETIMES GIVES RISE TO TRICKY-TO-TIME CONVECTION POPPING UP TO THE NW AND HEADING THIS WAY. RUC FCST SEEMS RATHER PLAUSIBLE IN TAKING A PIECE OF ENERGY ACRS THE REGION AROUND 22Z. TSRA WILL BE POSSIBLE AHEAD OF THIS IMPLUSE THIS AFTERNOON. ANOTHER PIECE MAY TRAVERSE THE AREA IN A SIMILAR FASHION JUST AFTER SUNSET SO THE VCTS WILL HAVE TO BE LEFT IN MOST TERMINALS UNTIL 0300Z OR SO. IF SOME MORE CERTAINTY REGARDING THE TIMING AND PLACEMENT COMES ABOUT THEN TEMPO GROUPS CAN BE INSERTED. && .MARINE... RESIDUAL CONVECTIVE COLD POOL AND ASSOCIATED DISTURBED SURFACE WIND FIELDS CONTINUE TO AFFECT MAINLY THE OFFSHORE WATERS SOUTH OF THE FRYING PAN SHOALS BUOY. THE SYNOPTIC SW FLOW HAS REESTABLISHED ITSELF OVER MOST OTHER AREAS WITH THE SEABREEZE NOW PRODUCING SOLID 15 KT WINDS NEARSHORE WITH A FEW GUSTS NOW RECORDED OVER 20 KNOTS AT COASTAL MESONET SITES. AN INDISTINCT BOUNDARY SOMEWHERE ACROSS THE EASTERN CAROLINAS WILL BECOME MORE DISTINCT OVERNIGHT AS IT LIKELY FOCUSES CONVECTION ALONG IT. BY MORNING THE FRONT SHOULD BE IN THE MYRTLE BEACH VICINITY. ALTHOUGH THE FRONT WILL RETURN NORTH DURING THE DAY SUNDAY...EXPECT TO SEE WINDS SHIFT YET AGAIN LATE SUNDAY NIGHT. MONDAY THROUGH WEDNESDAY WILL SEE GENERALLY EASTERLY FLOW WITH THE FRONT FINALLY SOUTH OF THE FORECAST AREA. BY THURSDAY AND FRIDAY...A CLIMATOLOGICALLY FAVORED SOUTHERLY FLOW WILL REDEVELOP WITH HIGH PRESSURE OFFSHORE. ASIDE FROM OCCASIONAL SEABREEZE-INDUCED GUSTS NEARSHORE AROUND 20 KNOTS THROUGH THIS EVENING AND AGAIN SUNDAY AFTERNOON/EVENING... WINDS THROUGHOUT THE PERIOD SHOULD REMAIN 15 KT OR LESS. SEAS WILL BE HIGHEST THROUGH SUNDAY...THEN FALL TO 2-3 FT THROUGH THE REMAINDER OF THE PERIOD WITH GENERALLY LIGHTER FLOW EXPECTED. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT/LONG TERM...31 AVIATION...05 MARINE...09
Hazardous weather outlook, May 20, 3:40 PM EDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 340 PM EDT SAT MAY 20 2006 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-210830- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 340 PM EDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. STRONG THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST THROUGH THE EVENING HOURS. A FEW OF THE STRONGER CELLS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER SERVICE OFFICE IN WILMINGTON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. AMZ250-252-254-256-210830- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 340 PM EDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. STRONG THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST THROUGH THE EVENING HOURS. A FEW OF THE STRONGER CELLS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER SERVICE OFFICE IN WILMINGTON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 05
In the hours before
Local storm report, May 20, 9:14 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
914 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG PAWLEYS ISLAND 33.42N 79.13W
05/20/2006 GEORGETOWN SC EMERGENCY MNGR
POWER LINES DOWN.
&&
43Local storm report, May 20, 9:30 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
930 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG CONWAY 33.84N 79.06W
05/20/2006 HORRY SC LAW ENFORCEMENT
TREES DOWN ON COUNTRY CLUB ROAD AND HWY 905.
&&
43Special weather statement, May 20, 9:31 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 931 PM EDT SAT MAY 20 2006 SCZ023-032-210245- DARLINGTON-FLORENCE- INCLUDING THE CITIES OF...DARLINGTON...FLORENCE 931 PM EDT SAT MAY 20 2006 ...STRONG THUNDERSTORMS TO AFFECT DARLINGTON AND FLORENCE COUNTIES... ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 1030 PM. THE STRONGEST STORM WILL AFFECT PORTIONS OF DARLINGTON COUNTY SOUTH OF HIGHWAY 151...INCLUDING LYDIA AND LAMAR...THEN REACH FLORENCE AROUND 10 PM. HAIL AND GUSTY WINDS ARE LIKELY WITH THIS STORM...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY DOWNPOURS WILL DROP A QUICK HALF INCH OF RAIN. OTHER THUNDERSTORMS WILL AFFECT OTHER COMMUNITIES IN THE AREA...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM EDT. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION. RAS
Local storm report, May 20, 10:02 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1002 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 4 NE HARTSVILLE 34.41N 80.03W
05/20/2006 E1.00 INCH DARLINGTON SC EMERGENCY MNGR
&&
RASSpecial weather statement, May 20, 10:12 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1012 PM EDT SAT MAY 20 2006 NCZ100-101-210315- BRUNSWICK-NEW HANOVER- INCLUDING THE CITIES OF...LELAND...SHALLOTTE...WILMINGTON... WRIGHTSVILLE BEACH 1012 PM EDT SAT MAY 20 2006 ...STRONG THUNDERSTORM APPROACHING LELAND AND WILMINGTON... THROUGH 11 PM...A STRONG THUNDERSTORM OVER NORTHERN BRUNSWICK COUNTY WILL MOVE EAST ACROSS LELAND...WILMINGTON...AND WRIGHTSVILLE BEACH. CLOUD TO GROUND LIGHTNING CAN BE EXPECTED...AND A BRIEF DOWNPOUR WILL PRODUCE A QUICK HALF INCH OF RAIN. SMALL HAIL AND GUSTY WINDS IN EXCESS OF 35 MPH ARE ALSO LIKELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM EDT. MONITOR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. RAS
Special weather statement, May 20, 10:55 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1055 PM EDT SAT MAY 20 2006 SCZ032>034-210400- FLORENCE-MARION-HORRY- INCLUDING THE CITIES OF...FLORENCE...MARION...CONWAY... MYRTLE BEACH 1055 PM EDT SAT MAY 20 2006 ...STRONG THUNDERSTORMS ACROSS NORTHEAST SOUTH CAROLINA... A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM EAST OF FLORENCE TO MARION AND MULLINS...WILL MOVE EAST SOUTHEAST THROUGH MIDNIGHT. THESE STORMS WILL AFFECT MAINLY THE NORTHERN PORTION OF HORRY COUNTY...REACHING LORIS BY 1115 PM...AND NORTH MYRTLE BEACH AND LITTLE RIVER BY 1145 PM. EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS...AND HEAVY DOWNPOURS MAY PRODUCE UP TO AN INCH OF RAIN IN LESS THAN AN HOUR. WEAKER SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS FARTHER SOUTH...INCLUDING MYRTLE BEACH AND CONWAY. RAS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:54 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 16 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.